Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Gaylord, MI

May 12, 2000Charlevoix County, Emmet County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 12, 2000, 6:29 PM EDT for Charlevoix County, Emmet County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2000, 6:29 PM EDT (22:29 UTC)
Expired
May 12, 2000, 7:15 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Charlevoix County, MI, Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 66 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 122231
SVRAPN
MIC029-047-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
  EMMET COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 715 PM EDT

* AT 627 PM EDT...A TRAINED WEATHER SPOTTER REPORTED 1 INCH
  HAIL 3 MILES SOUTHWEST OF IRONTON. THIS STORM WAS MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  6 MILES SOUTHEAST OF BAYSHORE AROUND 635 PM EDT
  BAY VIEW AND PETOSKEY AROUND 640 PM EDT
  ALANSON AROUND 650 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&
CAMPBELL/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 12, 4:00 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI MAY 12 2000

ACTIVE AFTERNOON ACROSS MI WITH TOR WATCH STILL IN TACT THRU 6
PM...WITH ANOTHER TOR WATCH TO THE W OVER ERN WI. ELEVATED
CONVECTION CONTINUES TO FIRE N OF THE SFC LOW AND WARM FRONT IN ERN
WI AND LOWER MI IN AND CLOSE TO THE WATCH BOXES. SHORT TERM CONCERNS
ARE TIMING THE END OF CONVECTION TONIGHT. ATTENTION THEN TURNS TO
POPS AND TEMPS THRU SUNDAY ON THE BACKSIDE OF THE SFC SYSTEM.

MODELS INITIALIZED WELL WITH RESPECT TO THE REMNANTS OF THE MCS OVER
FAR SE LOWER MI AT 12Z THIS AM. ETA AND AVN THEN DO A GOOD JOB OF
CARRYING THIS ENERGY INTO WRN NY...BUT NGM WEAKENS THE UPPER SUPPORT
FOR THE MCS TOO QUICKLY. ETA ALSO SEEMS TO HAVE PROGGED THE
DEVELOPMENT OF THE CONVECTION OVER WI BETTER THAN THE NGM...AND HAS
THUS FAR MATCHED WELL WITH REALITY...TAKING THE UPPER SUPPORT AND
SFC MOISTURE CONVERGENCE INTO CENTRAL LOWER MI THIS AFTERNOON.

TONIGHT...EXPECT CONVECTION WILL CONTINUE THRU AT LEAST THE EVENING
AND LIKELY NOT END ACROSS ERN UPR AND NE LOWER MI UNTIL AROUND 2 AM
AS THE SFC LOW REACHES LAKE HURON BY 06Z. HIGH THETA E AIR WILL
CONTINUE TO ADVECT INTO SRN SECTIONS OF THE CWA...WITH MUCAPES
REMAINING AROUND 2000 J/KG. STRONG 75 KT 500 MB JET MAX PUNCHING
INTO WI AND WRN LOWER MI...500-300 MB DIVERGENCE AND GOOD SPEED
SHEAR THRU THE COLUMN WILL CONTINUE TO PROVIDE UPPER SUPPORTED
NEEDED TO SUSTAIN ORGANIZED CONVECTION. WITH LITTLE DIRECTIONAL
SHEAR...WILL HAVE TO WATCH FOR TRAINING ECHOES AND THUS POSSIBLE
FLOODING LATER IN THE EVENING.

SATURDAY...GOOD CYCLONIC FLOW THRU THE COLUMN...WRAP-AROUND MOISTURE
ON THE BACKSIDE OF THE SYSTEM AND AN ELONGATED VORT MAX BEHIND THE
COLD FRONT WILL PROVIDE ENOUGH SUPPORT FOR GENERATION OF SCT SHRA
FOR THE ENTIRE CWA. CAA WILL TAKE PLACE FROM THE SFC THRU 700 MB AND
WITH LITTLE SOLAR HEATING TO DESTABLIZE LOW LEVELS...DO NOT EXPECT
THUNDER TO DEVELOP. TIGHT GRADIENT ON THE BACKSIDE OF THE STRONG LOW
AND 850 MB WINDS PROGGED TO BE AROUND 40 KTS WILL LIKELY INCREASE
SFC WINDS TO 20 TO 30 MPH IN THE AFTERNOON. WILL WORD ACCORDINGLY.

SATURDAY NIGHT AND SUNDAY...UPPER TROFF REMAINS IN PLACE ACROSS THE
GREAT LAKES. WEAK SHOTS OF ENERY WILL CONTINUE TO DROP SE THRU THE
UPPER TROFF...CYCLONIC FLOW AND SFC THRU 700 MB RH REMAINING AROUND
80 PCT WILL CONTINUE TO GENERATE SCT SHRA. WILL KEEP CHANCE POPS AND
COOL TEMPS (BELOW FWC GUIDANCE) IN THE FORECAST THRU SUNDAY.

EXTENDED FORECAST...MRF...ECMWF AND UKMET ARE ALL VERY SIMILAR IN
OVERALL LONG WAVE PATTERN THRU THU OF NEXT WEEK...THEN DIVERGE A BIT
IN SPEED OF THE CUT OFF SW UPPER LOW AS IT GETS EJECTED OUT OF THE
SW US TOWARD THE CENTRAL PLAINS ON FRIDAY. UKMET IS THE FASTEST...
ECMWF THE SLOWEST WITH THE MRF FALLING IN BETWEEN. CANADIAN IS THE
ODD MODEL OUT...KEEPING THE UPPER WAVE OPEN AND DRIVING IT QUICKLY E
INTO THE UPPER MISSISSIPPI VALLEY BY FRI. TENDING TO BUY THE MORE
AMPLIFIED...SLOWER SOLUTIONS. UPPER LOW REMAINS NEARLY STATIONARY
OVER THE NE US THRU TUE. A SERIES OF SHORT WAVES WILL ROTATE AROUND
THE UPPER TROFF...KEEPING A CHANCE OF PRECIP IN THE FORECAST THROUGH
TUE AND HOLDING TEMPS SOME 10 DEGREES BELOW NORMAL. CRITICAL
THICKNESSES AND 850 TEMPS DROPPING TO AROUND -5 C SUGGEST THE
POSSIBLITY OF FROZEN PRECIP MAINLY ACROSS ERN UPR MI SUNDAY
NIGHT...SO WILL HAVE TO BREAK DOWN AND MENTION THE S-WORD. SW LOW
FINALLY PUSHES NE INTO THE CENTRAL ROCKIES...KICKING AN UPPER RIDGE
TOWARD THE WRN GREAT LAKES AND BRINGING TEMPS BACK UP TO NORMAL FOR
THE LAST HALF OF THE WORK WEEK.

.APX...TORNADO WATCH MIZ025>036-041-042-LMZ345-LHZ362 TIL 6 PM EDT.

EME

*** THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/APX/AFDSURVEY.HTM.
THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
SURVEY...CONTACT BRUCE SMITH AT (517) 731-3384 EXT 766. THANK YOU
FOR YOUR PARTICIPATION. ***

In the hours before

Local storm report, May 12, 5:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    PRESCOTT                  MI   1 INCH HAIL
05/12/00   OGEMAW                         REPORTED BY HAM RADIO
                                          OPERATOR.

0450 PM    WHITTEMORE                MI   1 INCH HAIL
05/12/00   IOSCO                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 12, 5:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    EAST TAWAS                MI   .88 INCH HAIL
05/12/00   IOSCO                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 12, 5:59 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...correction
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    4 N MANISTEE              MI   86 MPH TSTM GUST
05/12/00   MANISTEE                       REPORTED BY STORM
                                          SPOTTER.

0305 PM    CADILLAC                  MI   .75 INCH HAIL
05/12/00   WEXFORD                        REPORTED BY HAM RADIO
                                          OPERATOR.

0436 PM    6 W ALGER                 MI   TORNADO
05/12/00   ARENAC                         REPORTED BY STORM
                                          SPOTTER.

0445 PM    PRESCOTT                  MI   1.75 INCH HAIL
05/12/00   OGEMAW                         REPORTED BY FIRE AND
                                          RESCUE.

0450 PM    PRESCOTT                  MI   1 INCH HAIL
05/12/00   OGEMAW                         REPORTED BY HAM RADIO
                                          OPERATOR.

0450 PM    WHITTEMORE                MI   1 INCH HAIL
05/12/00   IOSCO                          REPORTED BY HAM RADIO
                                          OPERATOR.

0503 PM    5 S WHITTEMORE            MI   .88 INCH HAIL
05/12/00   IOSCO                          REPORTED BY STORM
                                          SPOTTER.

0508 PM    EAST TAWAS                MI   .88 INCH HAIL
05/12/00   IOSCO                          REPORTED BY HAM RADIO
                                          OPERATOR.

farina
Local storm report, May 12, 6:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
612 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    SUTTONS BAY               MI   1 INCH HAIL
05/12/00   LEELANAU                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 12, 6:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
621 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    2 S LELAND                MI   1 INCH HAIL
05/12/00   LEELANAU                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 12, 6:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EDT FRI MAY 12 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MAPLE CITY                MI   1 INCH HAIL
05/12/00   LEELANAU                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:44 PM EDTSevere Thunderstorm WarningAPXManistee61 min
May 12, 2:25 PM EDTSevere Thunderstorm WarningAPXWexford50 min
May 12, 2:57 PM EDTSevere Thunderstorm WarningAPXMissaukee48 min
May 12, 3:27 PM EDTSevere Thunderstorm WarningAPXRoscommon48 min
May 12, 4:16 PM EDTSevere Thunderstorm WarningAPXOgemaw44 min
May 12, 4:23 PM EDTTornado WarningAPXArenac, Gladwin37 min
May 12, 4:33 PM EDTSevere Thunderstorm WarningAPXIosco42 min
May 12, 4:40 PM EDTTornado WarningAPXIosco35 min
May 12, 4:46 PM EDTFlash Flood WarningAPXManistee, Wexford5 hr
May 12, 5:10 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon50 min
May 12, 6:11 PM EDTSevere Thunderstorm WarningAPXAntrim49 min
May 12, 6:11 PM EDTSevere Thunderstorm WarningAPXLeelanau49 min
May 12, 7:06 PM EDTSevere Thunderstorm WarningAPXAlcona24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.